Iowa, 2010Blizzard in Iowa, December 11, 2010
December 11, 2010 · NWS FSD · 11 events in 11 counties and zones
Snowfall ranging from 4 to 9 inches was accompanied by sustained northwest winds which reached 40 mph at times, with gusts as high as 55 mph. The snowfall, strong winds, and existing snow cover resulted in widespread blizzard conditions.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall ranging from 4 to 9 inches was accompanied by sustained northwest winds which reached 40 mph at times, with gusts as high as 55 mph. The snowfall, strong winds, and existing snow cover resulted in widespread blizzard conditions. Travel was made impossible in much of the area. There were several accidents and vehicles going into ditches, attributed to slick roads and low visibilities. Several motorists were stranded. Businesses were forced to close, and several school and other weekend activities were canceled or postponed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 11, 2:45 AM CST, 15 minutes earlier.
Area forecast discussion, Dec 11, 2:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT SAT DEC 11 2010
.DISCUSSION...
VERY INTERESTING SET UP TODAY AS SYSTEM GRADUALLY DEEPENS AS IT
MOVES EAST THROUGH NEBRASKA INTO IOWA. A VERY NICE PRECIPITATION
SHIELD DEVELOPING OVER FAR SOUTHEASTERN SD AT 9Z AND EXPECT THIS TO
BE EARLY SIGNS OF WHERE THE BETTER TROWAL WILL SET UP. PLENTY OF
MOISTURE TO WORK WITH SO NO PROBLEMS ON THAT FRONT. THE MAIN
CONCERNS TODAY WILL BE PRECIPITATION TYPE/COVERAGE ALONG THE
INCOMING DRY SLOT...THEN HOW MUCH SNOW DEVELOPS WITHIN THE
DEVELOPING TROWAL AND JUST WHERE WILL THAT SET UP. LEANING TOWARDS
THE PLACEMENT OF THE HRRR/SREF/GFS/RUC40 QPF OUTPUT WHICH PLACES THE
HEAVIEST PRECIPITATION FROM AROUND VERMILLION TO OKABOJI/JACKSON MN
AREA. THE NAM PLACEMENT OF HEAVIEST QPF A LITTLE FARTHER NORTH...BY
ABOUT 25 MILES OR SO... WHILE THE ECMWF JUST A SMIDGE FARTHER SOUTH.
SO NEITHER IS REALLY THAT FAR OFF. EXPECT RAIN/FREEZING RAIN THROUGH
ABOUT 12Z OVER SOUTHERN PARTS OF NW IA...THEN SNOW AFTER THIS FOR
THE AREA. SYSTEM WRAPS UP THIS MORNING AND PIVOT POINT APPEARS TO
SET UP ACROSS NW IA/SW MN...SOMWHERE FROM NEAR FSD TO AROUND THE
BUFFALO RIDGE INTO NW IA. SKIGHTLY HIGHER LEVEL TROWAL MOISTURE FEED
ALLOWING SNOW TO DEVELOP OVER NE SD...BUT AS SYSTEM MOVES INTO IA
AND DEEPENS...EXPECT A NEW/STRONGER TROWAL TO DEVELOP FARTHER SOUTH
ACROSS THE AFOREMENTIONED AREA. A LOOK AT MODEL SOUNDINGS ALSO HINTS
AT A VERY DEEP DENDRITE LAYER...IN FACT PARTS OF SW MN/NW IA COULD
SEE THIS FROM THE SFC TO 600MB. IF THIS DOES OCCUR 20 TO 25:1 SNOW
RATIOS WILL BE POSSIBLE THIS AFTERNOON AS THE SYSTEM WINDS UP WHICH
COULD EQUATE TO 1 TO 2 INCH AN HOUR SNOWFALL RATES IN SOME
LOCATIONS. EVERYTHING STILL IN GOOD AGREEMENT WITH VERY STRONG NORTH
TO NORTHWEST WINDS AS WELL SO NO PLANS TO CHANGE THE ON GOING
BLIZZARD WARNING. MAY BE SOME TROUBLE GETTING VISIBILITIES LOW
ENOUGH AROUND THE JAMES VALLEY IF BETTER BAND DEVELOPS TO THE SOUTH
AS ANTICIPATED...BUT VERY COLD...VERY WINDY AND STILL LIKELY A
COUPLE OF INCHES OF SNOW...SO SHOULD BE ENOUGH TO AT LEAST ALLOW
OPEN AREAS TO DROP TO THE OCCASIONAL QUARTER MILE OR SO. LATE THIS
MORNING AND EARLY THIS AFTERNOON COULD SEE A BIT OF A BREAK IN
SNOWFALL FROM ABOUT SLB TO JACKSON MN AS DRY SLOT WRAPS NORTH. THAT
IS WHY SNOWFALL AMOUNTS ARE HEAVIEST JUST WEST OF THERE...BETWEEN
FSD AND SPW.
AS FOR TEMPERATURES...FALLING TO STEADY TEMPERATURES TODAY...THEN
CONTINUED VERY COLD INTO MONDAY. MADE VERY FEW CHANGES BEYOND
SUNDAY. WILL LIKELY NEED A WIND CHILL ADVISORY FROM THE JAMES VALLEY
EAST TONIGHT INTO SUNDAY BUT WILL FORGO THIS AT THIS TIME TO KEEP
FROM POLLUTING THE HAZARDS AND HAVING TOO MANY HEADLINES. /08
&&
.AVIATION...
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
012>014-020>022-031-032.
MN...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-080-
081-089-090-097-098.
NE...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR SDZ050-
052-057-058-063-064-068.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038>040-
053>056-059>062-065>067-069>071.
&&Hazardous weather outlook, Dec 10, 1:34 PM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
134 PM CST FRI DEC 10 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
134 PM CST FRI DEC 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
A RAPIDLY INTENSIFYING WINTER STORM WILL DEVELOP ACROSS THE AREA
TODAY AND TONIGHT. LIGHT FREEZING RAIN IS EXPECTED TO DEVELOP
OVER
SOUTHWESTERN MINNESOTA LATE THIS AFTERNOON AND CONTINUE INTO THIS
EVENING. UPWARDS OF ONE TENTH OF AN INCH OF FREEZING RAIN IS
POSSIBLE...MAKING UNTREATED SURFACES ICY. AS THE FREEZING RAIN
ENDS THIS EVENING...SNOW WILL BEGIN DEVELOPING ALONG THE HIGHWAY
14 CORRIDOR IN EAST CENTRAL SOUTH DAKOTA...AND SOUTHWEST
MINNESOTA. SNOW WILL SPREAD SOUTH ACROSS SOUTHEAST SOUTH DAKOTA
AND INTO NORTHWEST IOWA LATE TONIGHT...WHILE A STRONG COLD FRONT
WILL INCREASE WINDS TO 25 TO 35 MPH. STRONG WINDS WILL PRODUCE
BLOWING AND DRIFTING SNOW...AND NEAR NEAR ZERO
VISIBILITIES...MAKING TRAVEL DANGEROUS ACROSS MUCH OR THE AREA
TONIGHT. THE HIGHEST SNOWFALL AMOUNTS THROUGH SATURDAY AFTERNOON
ARE EXPECTED TO BE ALONG AND NORTH OF A LINE FROM BOOKINGS SOUTH
DAKOTA TO SPENCER IOWA...WHERE 4 TO 6 INCHES OF SNOW ACCUMULATION
IS EXPECTED. AS MUCH AS 8 INCHES OF SNOW IS POSSIBLE NEAR
MARSHALL TO WINDOM MINNESOTA AREA. LESSER AMOUNTS OF 1 TO 3
INCHES IS EXPECTED ACROSS A MAJORITY OF SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA...WITH LESS THAN 1 INCH EXPECTED IN SOUTH
CENTRAL SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY STRONG NORTHERLY WIND SATURDAY WILL CREATE WIDESPREAD
BLOWING SNOW MAINLY ALONG AND EAST OF INTERSTATE 29...AND ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SOME BLOWING SNOW WILL
ALSO BE POSSIBLE INTO THE JAMES VALLEY OF SOUTH DAKOTA.
VISIBILITIES WILL BE WORST DURING TIMES OF FALLING SNOW...WITH
SNOW EXPECTED TO GRADUALLY TAPER OFF FROM WEST TO EAST ACROSS THE
AREA ON SATURDAY.
TEMPERATURES WILL WILL BE STEADY TO SLOWLY FALLING IN THE SINGLE
DIGITS SATURDAY...THEN FALLING BELOW ZERO SATURDAY NIGHT. COLD
TEMPERATURES COMBINED WITH STRONG WINDS WILL PRODUCE WIND CHILLS
OF 15 TO 25 DEGREES BELOW ZERO DURING THE DAY SATURDAY...AND
DANGEROUS WIND CHILLS OF 25 TO 35 BELOW ZERO SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
97
Blizzard, Lyon
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Osceola
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Dickinson
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Sioux
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Snowfall of 6 to 9 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, O'Brien
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Clay
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Plymouth
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Cherokee
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Buena Vista
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. One woman, stranded for an extended time southwest of Alta, was rescued uninjured by a local farmer. The farmer had been contacted by rescue personnel who had been unable to reach the woman. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Woodbury
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
Blizzard, Ida
- When
- December 11, 3:00 AM CST to 9:00 PM CST
- Where
- Ida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Snowfall of 4 to 5 inches, existing snow cover, and northwest winds gusting to over 50 mph combined to cause widespread blizzard conditions with frequent zero visibilities and dangerous wind chills. The storm made travel difficult to impossible, with several accidents reported, and some motorists becoming stranded. Numerous businesses were forced to close, and weekend activities including some school events were canceled or postponed.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 11 to 12, 20101 death · 8 injured · 18 events
- Blizzard in Wisconsin, December 11 to 12, 20101 death · 7 injured · 17 events
- Blizzard and Winter Storm in Wisconsin, December 11 to 13, 20101 death · $50,000 · 61 kt wind · 32 events
- Blizzard in Iowa, December 11 to 12, 2010$3.3 million · 43 events
- Strong Wind in Arkansas, December 11 to 12, 2010$1.4 million · 45 events
- Winter Storm in Michigan, December 11 to 12, 2010$1.3 million · 4 events
- Hail and Damaging Winds in Mississippi, December 11, 20101 injured · $65,000 · 1.25 in hail · 14 events
- Blizzard and High Wind in Nebraska, December 11 to 12, 20104 injured · $5,000 · 50 kt wind · 27 events
- Winter Storm and Coastal Flood in Indiana, December 11 to 13, 2010$95,000 · 7 events
- Blizzard in Minnesota, December 11, 20102 injured · 8 events
- Blizzard and Winter Storm in Iowa, December 11 to 12, 201021 events
- Winter Storm in Michigan, December 11 to 13, 201018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274371, 274374, 274378, 274380, 274381, 274382, 274383, 274384, 274386, 274388, 274389.